Lung Cancer Expert Offers Recommendations for Treating Toxicities Associated With Targeted Therapies


Get Permission

Jyoti D. Patel, MD

Management of these toxicities requires a team approach across multiple disciplines, which could include dermatology, endocrinology, ophthalmology, and cardiology.

—Jyoti D. Patel, MD

Clearly life as a thoracic oncologist has changed. Our paradigm for giving one-size-fits-all chemotherapy seems a bit dated, as we now are learning that there are multiple targets that we can treat effectively with the right drugs,” Jyoti D. Patel, MD, Associate Professor of Medicine at Northwestern University Feinberg School of Medicine in Chicago, related to participants at the 2014 Chicago Multidisciplinary Symposium in Thoracic Oncology.1

The most common mutations in non–small cell lung cancer (NSCLC) are epidermal growth factor receptor (EGFR) mutations and anaplastic lymphoma kinase (ALK) rearrangements. “We have high-level evidence across multiple phase III trials to suggest that we improve response rate and progression-free survival and quality of life for these patients by treating them with targeted therapy, as opposed to even what we think of as very tolerable systemic therapy,” Dr. Patel noted.

EGFR tyrosine kinase inhibitors “are active as first-, second-, and third-generation drugs. We’ve heard a lot about the excitement of these third-generation tyrosine kinase inhibitor small molecules that will be coming to a clinic near you very soon,” Dr. Patel said. About 4% to 5% of lung cancers are driven by ALK, she added, and with targeted therapies, “we see dramatic responses for these patients.”

In for the Long Haul

“Patients are so motivated to take these drugs that hold so much promise” but need to know how to deal with toxicities and “that they may not be able to continue drugs if they ‘blow off’ these toxicities,” Dr. Patel said. “In many cases, patients will be taking targeted therapies “for the long haul,” she added. “In general, treatment has to be tolerable for these patients every day for months, and we hope for a year or longer, as we’ve seen from some of these next-generation trials.”

Toxicities do not always correlate with laboratory findings and can be subjective. “Management of these toxicities requires a team approach across multiple disciplines,” which could include dermatology, endocrinology, ophthalmology, and cardiology, Dr. Patel said.

Toxicities Linked to EGFR Inhibitors

The EGFR inhibitors include the oral agents erlotinib (Tarceva) and afatinib (Gilotrif) and infusional cetuximab (Erbitux). “With these drugs, rash and diarrhea are the mostly commonly noted adverse events,” Dr. Patel stated. The rash is constantly monitored to grade it as mild (barely symptomatic, perhaps some dryness on the face), moderate (requires intervention), or severe (whole-body inflammation, interferes with daily living, impacts treatment adherence).

Dr. Patel encouraged clinicians to be “proactive” and teach patients about how to deal with the rash. Patients can be advised to use a humidifier at home and to apply creams. Although randomized controlled trials have not demonstrated the efficacy of sunscreens, Dr. Patel noted, “we suggest that patients use at least some sunscreen, because certainly in sun-exposed areas, the rash seems to be a little bit more extreme, and anecdotally patients who have had sun exposure can have a significant rash problem.”

For mild rash, Dr. Patel suggests topical hydrocortisone (1%). “Usually, we have them come back for a toxicity appointment and at that juncture, if it has increased, we generally add oral antibiotics. We tend to use doxycycline and minocycline, as much for the anti-inflammatory effect as for the bactericidal effect,” she said.

“All of the drugs cause gastrointestinal upset,” Dr. Patel said. This might require some scheduling adjustment, so patients could take erlotinib on an empty stomach and antibiotics with food.

For patients with severe reactions, “we recommend holding the drug until some resolution, at least for a couple of days. Often we will give these patients a methylprednisolone dose pack,” Dr. Patel added. Systemic steroids should be reserved for patients with severe reactions and 70% or more skin involvement.

For skin cracks and fissures, common in winter, patients should be advised to limit the use of hot water on their skin. “Bleach soaks can prevent infection” and can be used twice a day, Dr. Patel said. “Zinc creams can be helpful, and for difficult fissures that are very painful, we have found Krazy Glue to be helpful and nontoxic, and patients can do it at home.”

Toxicities Linked to ALK Inhibitors

Overall, crizotinib (Xalkori) “is very well tolerated, with few incidences of grade 3 and 4 toxicity,” Dr. Patel said. However, patients do need to be monitored for liver function abnormalities and pneumonitis.

“Nausea and vomiting, if they are going to occur, tend to occur early in the course of treatment,” Dr. Patel said. “A small number of patients can have significant peripheral edema, particularly of the legs, without other signs of volume overload, but that doesn’t happen until 3 or 4 months into treatment, when patients have already sustained dramatic responses from these drugs.”

Crizotinib can also induce hypogonadism within days of initiation of therapy. Testosterone levels should be monitored, Dr. Patel advised. Topical testosterone replacement is feasible, she added.

Bradycardia (< 50 beats per minute) occurs in about 11% of patients treated with crizotinib. Doses of this agent can be withheld until the heart rate returns to ≥ 60 beats per minute.

Visual effects occur in most patients, generally are self-limiting, and require no intervention. “But it is good to give patients a heads-up about it, particularly because many times these are young patients who have been on the Internet and are worried about having brain metastases,” Dr. Patel said. Most commonly, patients report visual persistence, seeing a trailer when accommodating from light to dark or haloes around images.

Ceritinib (Zykadia) “has shown remarkable effects in people who have disease progression on crizotinib, but it is a tough drug to give,” Dr. Patel said. “In studies, up to 60% of people needed dose reduction,” Dr. Patel reported. The effects are primarily gastrointestional—nausea, vomiting, and diarrhea. “A fair number of people have had to discontinue the drug completely because of the adverse events,” she noted.

“When you start this drug, you need to see patients every week for their liver function tests,” Dr. Patel stressed. Many of my patients are on 450 mg a day. We start at 750 mg with plans to dose reduce early. It’s important to be proactive, manage symptoms, and dose reduce early if we want patients to benefit from this drug.” ■

Disclosure: Dr. Patel reported no potential conflicts of interest.

Reference

1. Patel JD: Tips for treating toxicities from targeted therapies. 2014 Chicago Multidisciplinary Symposium in Thoracic Oncology. Presented October 31, 2014.

 



Advertisement

Advertisement



Advertisement